Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Pittsburgh, PA

May 14, 2006Carroll County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 14, 2006, 7:09 PM EDT for Carroll County, Tuscarawas County, Ohio. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2006, 7:09 PM EDT (23:09 UTC)
Expired
May 14, 2006, 7:30 PM EDT
In force
21 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Carroll County, OH, Tuscarawas County, OH

The radar

The Cleveland radar (KCLE), 78 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 7:20 PM EDTHAIL 0.75East Sparta, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 142309
SVRPBZ
OHC019-157-142330-
/O.NEW.KPBZ.SV.W.0049.060514T2309Z-060514T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
709 PM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN OHIO
  TUSCARAWAS COUNTY IN OHIO

* UNTIL 730 PM EDT

* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  MINERAL CITY...AND MOVING NORTHWEST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOLIVAR...

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND
LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO
SO SAFELY.

LAT...LON 4054 8136 4063 8122 4113 8173 4095 8199

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:22 PM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 14, 2:22 PM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT SUN MAY 14 2006

.SHORT TERM (TONIGHT THROUGH MON)...
CLOSED UPPER LOW AND ASSOCIATED SURFACE LOW WILL REMAIN OVER THE UPPER
OHIO VALLEY THROUGH MON. WILL CONTINUE WITH HIGH POPS FOR SHOWERS
TONIGHT WITH SCATTERED THUNDERSTORMS ALSO EARLY TONIGHT. NAM SHOWS LI
-2 AT BEST 15Z-00Z, WITH CAPE 500-1000. GFS HAS -3.5 AND CAPE ONLY 500.
BEST RH ARRIVES AFT MAX HEATING TIME, SO I HOPE THAT LIMITS THE TSTMS.
GETTING NUMEROUS REPORTS OF SMALL HAIL. BOTH MODELS SHOW A
SOUTHEASTERLY FETCH CONTINUES THRU ABT 03Z, JUST E OF MGW. THAT MIGHT
GET SOME TSTMS TO TRAIN OVER WET GROUND THAT AREA REQUIRES CLOSE
MONITORING. 18Z RADAR SHOWS SOME TRAINING, BUT EACH NEW LINE IS SHIFTED
SLIGHTLY NORTHEASTWARD, SO RAINFALL ACCUMULATIONS MAY NOT BE SO BAD.
FOR MON, HAVE LIKELY POPS FOR SHOWERS WITH AFTERNOON HIGHS GENLY IN THE
UPPER 50S.
&&

.LONG TERM (MON NIGHT THROUGH SUN)...
GFS PUT CLOSED LOW OVER PIT MON NIGHT, AFTER WHICH POPS SHOULD
DECREASE. BUT TUE AFTN, ANOTHER SFC TROF PUSHES ACROSS CWA, TEMPORARILY
RAISING POPS. BUT A GENERAL TROFFINESS CONTINUES ANOTHER 24 HRS, INTO
THU. THU AFTN, A LESS GENEROUS SHORT WAVES PASSES THROUGH NRN PA,
PROBABLY GIVING LATE DAY TSTMS. WEATHER MAY CLEAR FOR A TIME, STARTING
FRI NIGHT, WITH ANOTHER WAVE OF RAIN SAT AFTN. NEXT SUNDAYS WEATHER
LOOKS MUCH BETTER POPS GO BLO 30% FOR THE FIRST TIME IN 10, OR IT IS
14 DAYS
&&

.AVIATION...
LOW PRESSURE WILL REMAIN OVER THE UPPER OHIO VALLEY REGION THROUGH
MONDAY. CONDITIONS SHOULD GENERALLY REMAIN VFR THROUGH THIS EVENING BUT
LOWER TO MVFR CEILING AND VISIBILITY IN SCATTERED RAIN SHOWERS AND
THUNDERSTORMS. AFTER MIDNIGHT EXPECT GENERALLY MVFR CEILINGS WITH RAIN
SHOWERS BECOMING MORE NUMEROUS AND AREAS OF IFR CONDITIONS IN
PRECIPITATION AND FOG.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 14, 3:25 AM EDT, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 AM EDT SUN MAY 14 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-150730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
325 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 14, 2:39 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT SUN MAY 14 2006

MDZ001-OHZ040-041-049-050-059-PAZ007>009-013>016-020>023-029>032-
WVZ001>004-022-023-142045-
GARRETT-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-BELMONT-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-MONONGALIA-PRESTON-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...CARROLLTON...
EAST LIVERPOOL...SALEM...COLUMBIANA...EAST PALESTINE...
WELLSVILLE...CALCUTTA...CADIZ...HOPEDALE...STEUBENVILLE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE...
CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...
FAIRDALE...UNIONTOWN...CONNELLSVILLE...OHIOPYLE...TORONTO...
WEIRTON...WHEELING...MOUNDSVILLE...MORGANTOWN...KINGWOOD...
TERRA ALTA
239 PM EDT SUN MAY 14 2006

SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WILL HAVE
SMALL HAIL AND BRIEF HEAVY RAIN. DRIVE CAREFULLY IN THE DOWNPOURS.
THUNDERSTORMS WILL DIMINISH AFTER DARK, BUT RAIN SHOWERS CAN
CONTINUE OVERNIGHT.
Special weather statement, May 14, 3:07 PM EDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT SUN MAY 14 2006

OHZ041-142000-
COLUMBIANA OH-
308 PM EDT SUN MAY 14 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
COLUMBIANA...

AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF SALINEVILLE...OR
ABOUT 3 MILES NORTHWEST OF HAMMONDSVILLE...MOVING NORTHWEST AT 25
MPH. THESE STORMS HAVE A HISTORY OF PRODUCING SMALL HAIL. A BRIEF
HEAVY DOWNPOUR AND WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE. THESE
STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  EAST ROCHESTER...GUILFORD LAKE STATE PARK...HOMEWORTH...LISBON...
  MILLPORT...SALEM AND SALINEVILLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 14, 3:45 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT SUN MAY 14 2006

OHZ041-PAZ007-008-013-014-020-021-WVZ001-142145-
COLUMBIANA-MERCER-VENANGO-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-
HANCOCK-
INCLUDING THE CITIES OF...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...SHARON...HERMITAGE...
GROVE CITY...GREENVILLE...FARRELL...OIL CITY...FRANKLIN...
SUGARCREEK...NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE...
ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...TORONTO
345 PM EDT SUN MAY 14 2006

...HAIL PRODUCING THUNDERSTORMS MOVING THROUGH THE AREA...

AN AREA OF THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH 6 PM.
THESE STORMS WILL PRODUCE HAIL...MAINLY PEA SIZE...AS WELL AS
BRIEF HEAVY DOWN POURS AND WIND GUSTS FROM 30 TO 40 MPH. FREQUENT
LIGHTNING STRIKES WILL ALSO ACCOMPANY THESE STORMS.

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.
Special weather statement, May 14, 6:57 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
657 PM EDT SUN MAY 14 2006

OHZ039-040-150000-
CARROLL OH-TUSCARAWAS OH-
657 PM EDT SUN MAY 14 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...WESTERN
CARROLL AND NORTHEASTERN TUSCARAWAS...

AT 650 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHEAST OF MINERAL
CITY...MOVING NORTHWEST AT 25 MPH. THE MAIN THREAT FROM THESE STORMS
WILL BE HAIL AND GUSTY WINDS. WINDS GUSTS TO 40 MPH ARE POSSIBLE.
BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL ACCOMPANY THESE
STORMS AS WELL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BOLIVAR AND MINERAL CITY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.